Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS Columbia, SC

May 6, 2003Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2003, 2:47 AM EDT for Lexington County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 2:47 AM EDT (06:47 UTC)
Expired
May 6, 2003, 3:30 AM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lexington County, SC

The radar

The Columbia radar (KCAE), 16 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:55 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2251 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2251 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS52 KCAE 060647
SVRCAE
SCC063-060730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
245 AM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 AM EDT.

* AT 245 AM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  ACROSS SOUTHERN LEXINGTON COUNTY...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF TH ESE STORMS INCLUDE...
    PELION.
    GASTON.
    SWANSEA.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3400 8137 3383 8139 3364 8140 3362 8104
          3381 8105 3398 8106

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:57 PM EDT, 6 hours 50 minutes earlier.

Area forecast discussion, May 5, 7:57 PM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
757 PM EDT MON MAY 5 2003

A QUICK UPDATE TO LOWER POPS TO 80 PERCENT NORTHERN COUNTIES
AND 60 PERCENT CENTRAL COUNTIES. THE 60 PERCENT IN THE SOUTHERN
COUNTIES STILL OK. MUCH OF PRECIPITATION IS REMAINING TO THE
NORTH AND FEEL THIS SHOULD BE MORE REPRESENTATIVE OF WHAT IS
ACTUALLY GOING ON. IT LOOKS LIKE THERE WILL BE AT LEAST AN
ISOLATED THREAT OF SEVERE WEATHER. STORM RELATIVE HELICITIES
REMAIN AROUND 400 CLOSE TO THE SLOW MOVING WARM FRONT. WINDS
AT CAE HAVE RECENTLY BECOME SOUTHEAST ABOUT 10 KNOTS INDICATING
THE WARM FRONT OUR VICINITY. THE FRONT IS EXPECTED TO CONTINUE
MOVING TO THE NORTH AND SHOULD BE ACROSS OUR NORTHERN TIER OF
COUNTIES NEAR MIDNIGHT. MODELS CONTINUE GOOD LOW LEVEL WAA AND
UPWARD LIFT THROUGH ABOUT 06Z AS SHORT WAVE MOVES THROUGH THE
AREA. SHORT WAVE AND DYNAMICS ARE EAST OF HERE BY 09Z THOUGH
AND THE MAIN THREAT OF SEVERE WEATHER SHOULD BE OVER BY THAT
TIME. STILL THINK TIMING OF POSSIBLE SEVERE WEATHER BETWEEN
9 PM AND 3 AM LOOKS GOOD WITH BEST DYNAMICS DURING THAT TIME.
OTHERWISE LOW TEMPERATURES STILL LOOK OK.

FCSTID =    7
CAE   68  89  69  89 /  60  40  30  30
AGS   68  89  67  89 /  60  40  30  30
SSC   67  89  66  87 /  60  40  30  30
OGB   68  89  67  89 /  60  40  30  30

.CAE...
GA...NONE.
SC...NONE.

TTH

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EDT MON MAY 5 2003

THE MAIN FORECAST PROBLEM IS THE SEVERE THUNDERSTORM AND FLOOD
THREAT TONIGHT. SATELLITE SHOWS THE HIGH MOISTURE AND SHEAR WITH LOW
CLOUDINESS MOVING NORTHWARD FROM THE GULF OF MEXICO AND HIGH
CLOUDINESS RAPIDLY STREAMING WESTWARD. EXPECT THE WARM FRONT THAT
EXTENDS THROUGH THE SOUTH PART OF THE FORECAST AREA EARLY THIS
AFTERNOON WILL EXTEND THROUGH THE CENTRAL OR NORTH PART TONIGHT.
THE LATEST MSAS SHOWS LI/S NEAR -5 SOUTH AND WEST OF THE FORECAST
AREA SO THE ETA/S FORECAST OF MODERATE INSTABILITY MOVING INTO THE
FORECAST AREA APPEARS REASONABLE SO SEVERE THUNDERSTORMS MAY OCCUR.
THE STRONG SHEAR ASSOCIATED WITH THE WARM FRONT MAY ALSO HELP CAUSE
TORNADOES. EXPECT THE GREATEST THREAT BETWEEN 00Z AND 06Z TONIGHT
AHEAD OF AN H5 SHORTWAVE SHOWN BY THE RUC AND ETA. THE MAIN PROBLEM
MAY BECOME FLOODING LATE TONIGHT. THE ETA FORECASTS PRECIPITABLE
WATER NEAR 2 INCHES AT 06Z AND TRAINING MAY OCCUR ALONG THE
WEST-EAST FRONT...PROBABLY ACROSS THE NORTH PART OF THE FORECAST
AREA. A FLOOD WATCH MAY BE NEEDED LATER TONIGHT.

EXPECT LESS THUNDERSTORM COVERAGE TUESDAY THROUGH WEDNESDAY. THE
FRONT SHOULD BE NORTH OF THE AREA...BUT A WEAK LEE TROUGH AND A
SERIES OF DIFFICULT TO TIME H5 SHORT WAVE TROUGHS SUPPORTS KEEPING
CHANCE POPS. THE ETA CONTINUES TO FORECAST MODERATE INSTABILITY AND
A STRONG WIND FIELD SO A SEVERE THREAT WILL CONTINUE.

BASED ON CURRENT RADAR WILL USE THE HIGHER GUIDANCE POPS TONIGHT...
ESPECIALLY IN THE NORTH PART. OTHERWISE...PLAN TO USE THE GUIDANCE
CONSENSUS FOR POPS AND TEMPERATURES.

EXTENDED...PLAN TO LOWER POPS TO SLIGHT CHANCE. THE MRF CONTINUES TO
KEEP THE FRONT NORTH OF THE FORECAST AREA. GENERALLY PLAN TO USE THE
ENSEMBLE MEAN FOR POPS AND TEMPERATURES EXCEPT WILL FORECAST
PERSISTENT TEMPERATURES AND NOT USE THE COOLING TREND TOWARD
CLIMATOLOGY PER HPC GUIDANCE.

FCSTID =    5
CAE   68  89  69  89 /  70  40  30  30
AGS   68  89  67  89 /  50  40  30  30
SSC   67  89  66  87 /  70  40  30  30
OGB   68  89  67  89 /  50  40  30  30

.CAE...
GA...NONE.
SC...NONE.

RJL
Hazardous weather outlook, May 5, 5:24 AM EDT, 21 hours 23 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
524 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
AFTERNOON AND EVENING THUNDERSTORMS MAY BECOME SEVERE LATER TODAY.
LARGE HAIL AND WIND GUSTS TO 65 MPH ARE POSSIBLE. THESE STORMS COULD
PRODUCE LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME AND FLASH
FLOODING MAY BE A CONCERN IN LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF SEVERE WEATHER IS EXPECTED FOR TUESDAY AS AN UNSTABLE
AND MOIST AIRMASS WILL REMAIN OVER THE AREA. AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE. SOME OF THESE STORMS MAY BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Local storm report, May 6, 1:39 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
139 AM EDT TUE MAY 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

135 AM     JOHNSTON                  SC   WIND DAMAGE
05/06/03   EDGEFIELD                      EDGEFIELD COUNTY SHERIFF
                                          REPORTED TREES DOWN IN
                                          TOWN OF JOHNSTON AT 135
                                          AM.

TTH
Local storm report, May 6, 2:25 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
225 AM EDT TUE MAY 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

140 AM     JOHNSTON AND TRENTON      SC   WIND DAMAGE
05/06/03   EDGEFIELD                      SPOTTER IN JOHNSTON
                                          REPORTED GAS STATION WITH
                                          ROOF DAMAGE AND CANOPY
                                          TORN OFF ON CARDINAL AND
                                          LEE STREETS, SEVERAL
                                          SHEDS TORN UP, NUMEROUS
                                          TREES AND BIG LIMBS ON
                                          ROADS, BARN DESTROYED IN
                                          TOWN OF TRENTON ON SC HWY
                                          191.

TTH
Local storm report, May 6, 2:46 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
246 AM EDT TUE MAY 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

230 AM     MCCORMICK                 SC   FLASH FLOOD
05/06/03   MCCORMICK                      MCCORMICK COUNTY SHERIFF
                                          REPORTED FLOODING ON HWY
                                          US 28 SOUTH OF TOWN OF
                                          MCCORMICK AT 230 AM.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:23 AM EDTTornado WarningCAEEdgefield22 min
May 6, 1:32 AM EDTTornado WarningCAESaluda28 min
May 6, 2:01 AM EDTFlash Flood WarningCAEEdgefield, McCormick, Saluda4 hr
May 6, 2:09 AM EDTTornado WarningCAELexington36 min
May 6, 2:26 AM EDTTornado WarningCAEAiken49 min
May 6, 2:55 PM EDTSevere Thunderstorm WarningCAEMcCormick50 min
May 6, 3:18 PM EDTTornado WarningCAEMcCormick27 min
May 6, 3:30 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda45 min
May 6, 3:57 PM EDTSevere Thunderstorm WarningCAEMcCormick48 min
May 6, 4:11 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington49 min
May 6, 4:14 PM EDTSevere Thunderstorm WarningCAEEdgefield46 min
May 6, 4:29 PM EDTSevere Thunderstorm WarningCAERichland46 min
May 6, 4:33 PM EDTSevere Thunderstorm WarningCAEAiken42 min
May 6, 4:59 PM EDTSevere Thunderstorm WarningCAELee, Sumter46 min
May 6, 5:14 PM EDTSevere Thunderstorm WarningCAECalhoun46 min
May 6, 5:18 PM EDTSevere Thunderstorm WarningCAEAiken27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.